Hail, Osceola
- When
- August 1, 3:48 PM CST
- Where
- Osceola County, 5.43 mi NW of Allendorf
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.480, -95.690
Social Media report.
Isolated thunderstorms moved into portions of northwest Iowa and produced locally severe-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms moved into portions of northwest Iowa and produced locally severe-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 2:19 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 319 PM CDT Tue Aug 1 2017 .SHORT TERM...(This evening through Wednesday) Issued at 318 PM CDT Tue Aug 1 2017 Weak wave pressing across central SD early this afternoon, and have been watching progression of a mini-MCS into areas of west of the James River in advance of this feature. Instability is actually fairly decent with MLCAPE on the order of 2000-2500 J/kg, especially concentrated near the slowly sinking frontal boundary across southwest MN extending through the KFSD area toward south central SD. The problem for existing storm structures is that the overall deep shear is practically non-existent, which means that while initiation to storms gets a strong updraft going, it does not take too long for storms to choke themselves off. However, there is also a healthy amount of DCAPE with around 1000 J/kg, so will have to watch for a damaging wind threat with any briefly organized storms through late afternoon. Should not take long for southward progressing front and the passage of the wave to limit precipitation chances through early evening along the Missouri River, with the remainder of the night likely to feature a light north to northeast wind. At this time, looks like should get enough drying to keep fog from being a widespread threat as winds weaken and start to back toward the east/southeast again late night as stronger complex wave moving into the western Dakotas, with the leading wave moving into western SD and trailing stronger wave into northeast MT. Attention then turns toward these waves moving into the area during the day on Wednesday. Leading wave will approach the western CWA midday, with likely enhancement of clouds, and enough elevated instability to result in at least a scattering of showers/thunderstorms. As one progresses through the day, diurnal heating will become more challenged, and overall instability will not be as strong as today, likely maximizing from 1000-1500 J/kg ahead of the precipitation. Have some concern about clouds/more spotty precipitation with the leading wave perhaps weakening the destabilization potential even more. Deep-layer shear is much greater at 35-45 knots with stronger winds aloft ahead of the frontal boundary, which puts shear/instability in a much more favorable parameter space. Would have to believe that there is at least a lower-end severe weather threat for much of the area, starting early to mid afternoon toward the James River, and continuing into the evening hours as the main convective development pushes eastward. Threat would be primarily wind and some marginal large hail, the latter limited by instability levels. Main increase in div Q forcing comes later in the day along with the approaching jet streak, and should see precipitation become more widespread west of I-29 through the mid to late afternoon. Some areas of heavier rainfall will be possible, but amounts again likely limited by transience of precipitation. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM CDT Tue Aug 1 2017 Main concerns in the extended period will be rain and thunderstorms Wednesday night into Thursday morning. Highs on Thursday will also be fairly close to record cold high temperatures. Rain and thunderstorms will move through on Wednesday night and linger into Thursday morning across southwest MN. Shear and instability are nothing to get excited about but an isolated severe thunderstorm will be possible in the evening. Some heavy rainfall will be possible but expecting it to be widespread at this time as the system appears to be fairly progressive and freezing levels are somewhat lower around 11000 feet. By Thursday afternoon the area should be well into the dry slot with pretty chilly air in place. Will be looking at the potential for some record cold high temperatures with highs from the mid 60s to mid 70s. Most record cold highs are in the lower to mid 60s. While Friday will moderate with highs back into the mid and upper 70s another system will pull onto the Plains with an increased threat for rain and thunderstorms Friday night into Saturday. Will maintain the 60 percent to 80 percent chance for rain and thunderstorms. Not planning on a severe threat at this time. After this, from Sunday into Tuesday temperatures should rebound closer to normal with no strong signals for rain and thunderstorms. Highs generally 75 to 85 with lows 55 to 65. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue Aug 1 2017 Scattered convection will slide through areas mainly west of the mid-James River valley at early afternoon, and become isolated with additional development near a slowly southward sinking frontal boundary by early to mid afternoon mainly near/south of I-90. Much of the night and morning hours should be quiet. There is an outside chance with meek flushing of the moist near-surface air mass that some spotty fog could develop in lower areas near KSUX. Did not place any convection into the KHON TAF toward the end of the forecast time with uncertainty in timing, but prospect for convection will be increasing near the end of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...08 AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Tue Aug 1 2017 SDZ050-057-058-063-064-020930- Gregory-Brule-Aurora-Charles Mix-Douglas- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight An isolated severe storm is possible late this afternoon and early evening. The main threat would be straight lines around 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe Wednesday afternoon. The primary threat would be hail up to the size of half dollars and wind gusts around 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. SDZ038-039-052>055-059>061-065-068-069-020930- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Hutchinson-Bon Homme-Yankton- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms could occur this afternoon and evening, mainly south of Interstate 90. Any storm development is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe from mid Wednesday afternoon through early Wednesday evening. The primary threats are hail up to the size of half dollars and 70 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody- Minnehaha-Turner-Lincoln SD-Clay SD-Union- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated storms may occur late this afternoon and evening, mainly along and south of Interstate 90. Storm activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms may be severe late Wednesday afternoon and evening. The primary threats are quarter sized hail and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 1 E TRIPP 43.22N 97.95W
08/01/2017 E60 MPH HUTCHINSON SD PUBLIC
ALSO 12 INCH IN DIAMETER TREE PUSHED OVER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 SSE SIOUX FALLS 43.50N 96.71W
08/01/2017 E0.25 INCH MINNEHAHA SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL HARRISBURG 43.43N 96.70W
08/01/2017 E0.88 INCH LINCOLN SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 SSE SIOUX FALLS 43.49N 96.71W
08/01/2017 E1.00 INCH LINCOLN SD NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL HARRISBURG 43.43N 96.70W
08/01/2017 E1.00 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 4 S SIOUX FALLS 43.49N 96.73W
08/01/2017 M1.25 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
5 hail. Local standard time, as filed.
Social Media report.
The ground was covered by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719389, 719390, 719391, 719392, 719393.